Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 121, NWS Nashville, TN

August 23, 2013Hickman County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2013, 6:20 PM CDT for Hickman County, Perry County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 6:20 PM CDT (23:20 UTC)
Expired
Aug 23, 2013, 7:00 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Perry County, TN

The radar

The Ft Campbell radar (KHPX), 113 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2024 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS54 KOHX 232320
SVROHX
TNC081-135-240000-
/O.NEW.KOHX.SV.W.0121.130823T2320Z-130824T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
620 PM CDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PERRY COUNTY IN MIDDLE TENNESSEE...
  WESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 700 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS 10 MILES WEST
  OF CENTERVILLE...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANTVILLE AND LOBELVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3575 8788 3584 8773 3584 8772 3585 8772
      3591 8761 3583 8751 3561 8765 3561 8766
TIME...MOT...LOC 2321Z 039DEG 7KT 3583 8762

$$

FORECASTER:BOYD
1 follow-up statement
926 
WWUS54 KOHX 232337
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
637 PM CDT FRI AUG 23 2013

TNC081-135-232348-
/O.CAN.KOHX.SV.W.0121.000000T0000Z-130824T0000Z/
PERRY TN-HICKMAN TN-
637 PM CDT FRI AUG 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HICKMAN AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3575 8788 3584 8773 3584 8772 3585 8772
      3591 8761 3583 8751 3561 8765 3561 8766
TIME...MOT...LOC 2338Z 039DEG 7KT 3580 8765

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:07 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 23, 6:07 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
607 PM CDT FRI AUG 23 2013

.AVIATION 00Z DISCUSSION...SFC TROUGH DROPPING SOUTHWARD THROUGH
THE MID STATE THIS EVENING. THE BETTER ENERGY HAS NOW DROPPED
SOUTH OF THE TAF SITES AND THUS...CONVECTION CHANCES ARE WINDING
DOWN. OTW...DEWPOINTS WILL DROP SOME OVERNIGHT BUT PATCHY BR STILL
LIKELY. NW FLOW ALOFT TO CONTINUE THROUGH THE REMAINDER OF THE TAF
PD BUT UPSTREAM ACTIVITY IS LIMITED.

&&

.PREV DISCUSSION... /ISSUED 550 PM CDT FRI AUG 23 2013/

MESOSCALE UPDATE...
LOOKS LIKE CONVECTION NORTH OF INTERSTATE 40 IN MID STATE HAS ALL
BUT PLAYED OUT EXCEPT IN FAR WESTERN MIDDLE TENNESSEE. BETTER
INSTABILITY OVER SOUTHERN AREAS WHERE SURFACE TEMPS ARE IN THE
UPPER 80S AND 850 MBAR DEWPOINTS ARE >= 16 DEGREES CELSIUS. BE
INTERESTING TO SEE WHAT HAPPENS WITH THIS STUFF ONCE SUN SETS AS
WEAK FRONT STILL HAS TO CRAWL THROUGH.

BOYD

PREV DISCUSSION... /ISSUED 521 PM CDT FRI AUG 23 2013/

MESOSCALE UPDATE...
CONVECTION NORTH OF INTERSTATE 40 HAS WEAKENED CONSIDERABLY LAST
HALF HOUR. LOOKS LIKE THE BEST INSTABILITY IS ACROSS THE SOUTH
HALF OF MIDDLE TENNESSEE AT 22Z...GENERALLY SOUTH OF INTERSTATE
40. STORM IN SOUTHERN WILLIAMSON HAD A STORM TOP CLOSE TO 50K FEET.
OTHER STORMS HAVE TOPS REACHING UPWARDS OF 40K.

BOYD

PREV DISCUSSION... /ISSUED 426 PM CDT FRI AUG 23 2013/

MESOSCALE UPDATE...
SCATTERED CONVECTION IN A LINE ALONG KENTUCKY BORDER WILL
CONTINUE TO SINK SOUTWARD UNDER THE INFLUENCE OF WEAK NORTHERLY
FLOW FOR THE NEXT SEVERAL HOURS. SURFACE FRONT JUST NORTH OF
CONVECTIVE LINE WITH MUCH DRIER DEWPOINTS NORTH OF OHIO RIVER.

LOOKS LIKE THE MAIN THREAT FROM STORMS NEXT COUPLE OF HOURS WILL
BE WET MICROBURTS FROM WATER LOADING. SEVERAL OUTFLOW BOUNDARIES
CAN BE SEEN IN LASTEST DOPPLER LOOP.

BOYD

PREV DISCUSSION... /ISSUED 318 PM CDT FRI AUG 23 2013/

DISCUSSION...THE MAIN WX STORY FOR OUR AREA OVER THE NEXT 7 DAYS
CONTINUES TO BE A TRANSITION TO HOT TEMPERATURES WITH LOW RAIN
CHANCES.

THIS AFTERNOON...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER MID
TN...AND ESPECIALLY OVER WEST KY IN VICINITY OF A WEAK COLD FRONT.
THE FRONT WILL CONTINUE TO DROP SOUTHWARD THROUGH THE MID STATE
LATE THIS AFTERNOON AND INTO THE EVENING. WE DO NOT EXPECT MUCH
IF ANY SEVERE WX...BUT SOME STRONG STORMS WITH 35 MPH WINDS AND
SMALL HAIL WILL OCCUR. A FEW SPOTS MAY HAVE HEAVY RAIN...OVER 1
INCH...THANKS TO SLOW MOVEMENT OF THE STORMS. THE ACTIVITY IS
EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING AND
INTRUSION OF SLIGHTLY DRIER AIR. WE EXPECT MOST STORMS TO END OVER
THE NORTH HALF BY 9 PM...AND BEFORE 11 PM OVER THE SOUTH. CLEARING
SKIES WILL DEVELOP OVERNIGHT...WITH ENOUGH LOW LEVEL MOISTURE
REMAINING FOR PATCHY FOG...ESPECIALLY PLATEAU.

FOR SATURDAY THROUGH SUNDAY...DRIER AIR WILL MOVE IN WITH A
SURFACE HIGH PRESSURE SYSTEM FROM THE NORTHEAST AND A STRONG MID
AND UPPER RIDGE FROM THE WEST. THIS WILL MEAN CLEAR TO PARTLY
CLOUDY SKIES AND TYPICAL AUGUST TEMPERATURES. CONDITIONS WILL BE
SOMEWHAT HUMID WITH DEW POINTS IN THE LOW TO MID 60S...BUT MORE
COMFORTABLE THAN THE PAST FEW DAYS. WE WILL NOT POST ANY POPS
SATURDAY OR SUNDAY WITH THE STRONG RIDGE IN PLACE...BUT WE CANNOT
ABSOLUTELY RULE OUT AN ISOLATED THUNDERSTORM WITH MODELS SHOWING
SOME WEAK MOISTURE POOLING OVER THE SOUTH PLATEAU AND SOUTHWEST
COUNTIES.

THROUGH NEXT WEEK...A STRONG RIDGE WILL BE CENTERED OVER THE
CENTRAL PLAINS AND MID MS VALLEY REGION. THE RIDGE WILL SPRAWL
ACROSS MID TN WITH HOTTER WX AND VERY LOW RAIN CHANCES. WE EXPECT
HIGHS TO BE MOSTLY IN THE LOWER 90S...WITH SOME MID 90S MID TO
LATE WEEK. THE PLATEAU WILL HAVE HIGHS IN THE MID TO UPPER 80S.
HUMIDITY WILL CREEP UPWARD...AND THIS WILL PUSH HEAT INDEX VALUES
TOWARD 100 LATER IN THE WEEK. A BRIEF ISOLATED THUNDERSTORM
CANNOT BE COMPLETELY RULED OUT EACH DAY...BUT WE WILL ONLY INCLUDE
THE MENTION OF ISOLATED THUNDERSTORMS ON THURSDAY AND FRIDAY WHEN
MODELS SHOW INCREASING MOISTURE AND A LITTLE WEAKNESS IN THE
RIDGE. OVERALL...THIS WILL BE THE MOST SUMMER LIKE PERIOD OF WX WE
HAVE HAD ALL SUMMER.

13

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Aug 23, 5:03 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT FRI AUG 23 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-241015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 23, 4:03 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT FRI AUG 23 2013

TNZ005>010-023-025>032-064-232200-
CHEATHAM-CLAY-DAVIDSON-DE
KALB-DICKSON-HOUSTON-JACKSON-MACON-MONTGOMERY-PUTNAM-ROBERTSON-SMITH-
STEWART-SUMNER-TROUSDALE-WILSON-
403 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...CLAY...DAVIDSON...DE
KALB...DICKSON...HOUSTON...JACKSON...MACON...MONTGOMERY...PUTNAM...
ROBERTSON...SMITH...STEWART...SUMNER...TROUSDALE AND WILSON
COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING THUNDERSTORMS ALONG AND NEAR THE TENNESSEE AND KENTUCKY
STATE LINE.  THE STORMS WERE MOVING TO THE SOUTH AT 20 MPH.

SOME OF THE STORMS IN THE NORTHERN PART OF MIDDLE TENNESSE COULD BE
STRONG BETWEEN NOW AND 5 PM CDT...WITH SMALL HAIL AND WINDS UP TO 40
MPH POSSIBLE.  BRIEF HEAVY DOWNPOURS ARE POSSIBLE...TOO.

LAT...LON 3663 8576 3659 8565 3605 8568 3626 8782
      3663 8792 3666 8635
Special weather statement, Aug 23, 5:00 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT FRI AUG 23 2013

TNZ066-232300-
CUMBERLAND-
500 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM ABOUT CROSSVILLE
SOUTHWARD...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LAKE TANSI AND CUMBERLAND MOUNTAIN
STATE PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3582 8478 3581 8481 3576 8491 3574 8503
      3576 8504 3576 8519 3610 8518 3612 8485
      3610 8483 3609 8480 3606 8478 3599 8471
      3591 8467

BOYD
Special weather statement, Aug 23, 5:04 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT FRI AUG 23 2013

TNZ065-080-232245-
VAN BUREN-WHITE-
504 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN AND WHITE COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPARTA...MOVING SOUTH AT 15 MPH. LOOK FOR
LOCALLY HEAVY DOWNPOURS WITH THIS STORM.

SOME LOCATIONS IN THE PATH INCLUDE BAKERS CROSSROADS...SPARTA AND
DOYLE.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3574 8530 3576 8561 3576 8560 3577 8561
      3605 8558 3604 8534 3603 8532

BOYD
Local storm report, Aug 23, 5:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     SPRING HILL             35.74N  86.92W
08/23/2013                   MAURY              TN   TWITTER

            HUGE OAK BLOWN DOWN IN SPRING HILL

&&

EVENT NUMBER OHX1300669

21
Local storm report, Aug 23, 5:35 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT FRI AUG 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     THOMPSONS STATION       35.80N  86.91W
08/23/2013                   WILLIAMSON         TN   BROADCAST MEDIA

            NUMEROUS TREES DOWN IN THE ASTON WOODS SUBDIVISION

&&

EVENT NUMBER OHX1300670

21
Special weather statement, Aug 23, 6:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
612 PM CDT FRI AUG 23 2013

TNZ080-240000-
VAN BUREN-
612 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SPENCER...MOVING SOUTH AT 15
MPH. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ALONG WITH LOCALLY HEAVY DOWNPOURS.

SOME LOCATIONS IN THE PATH INCLUDE SPENCER AND FALL CREEK FALLS STATE
PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3575 8526 3572 8526 3556 8543 3554 8546
      3554 8549 3581 8547 3581 8540 3580 8537
      3581 8531 3581 8527 3579 8527 3576 8525

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:03 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Houston, Jackson, Macon, Montgomery and 6 more57 min
Aug 23, 5:00 PM CDTSpecial Weather StatementOHXCumberland60 min
Aug 23, 5:04 PM CDTSpecial Weather StatementOHXWhite41 min
Aug 23, 5:07 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson38 min
Aug 23, 5:36 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford54 min
Aug 23, 6:12 PM CDTSpecial Weather StatementOHXVan Buren48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.